Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Normal form theory for relative equilibria and relative periodic solutions


Authors: Jeroen S. W. Lamb and Ian Melbourne
Journal: Trans. Amer. Math. Soc. 359 (2007), 4537-4556
MSC (2000): Primary 37G40, 37G05, 37G15, 37C55
DOI: https://doi.org/10.1090/S0002-9947-07-04314-0
Published electronically: April 17, 2007
MathSciNet review: 2309197
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that in the neighbourhood of relative equilibria and relative periodic solutions, coordinates can be chosen so that the equations of motion, in normal form, admit certain additional equivariance conditions up to arbitrarily high order.

In particular, normal forms for relative periodic solutions effectively reduce to normal forms for relative equilibria, enabling the calculation of the drift of solutions bifurcating from relative periodic solutions.


References [Enhancements On Off] (What's this?)

  • 1. V. I. Arnol'd. Geometrical methods in the theory of ordinary differential equations, second ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 250, Springer-Verlag, New York, 1988. MR 947141 (89h:58049)
  • 2. P. Ashwin and I. Melbourne. Noncompact drift for relative equilibria and relative periodic orbits. Nonlinearity 10 (1997) 595-616. MR 1448578 (98e:58125)
  • 3. D. Chan. Hopf bifurcations from relative equilibria in spherical geometry. J. Differential Equations 226 (2006) 118-134. MR 2232432
  • 4. D. Chan and I. Melbourne. A geometric characterisation of resonance in Hopf bifurcation from relative equilibria. Preprint, 2006.
  • 5. A. Comanici. Transition from rotating waves to modulated rotating waves on the sphere. SIAM J. Applied Dynamical Systems 5 (2006) 759-782.
  • 6. C. Elphick, E. Tirapegui, M. E. Brachet, P. Coullet and G. Iooss. A simple global characterization for normal forms of singular vector fields. Physica D 29 (1987) 95-127. MR 923885 (90d:58111a)
  • 7. B. Fiedler, B. Sandstede, A. Scheel and C. Wulff. Bifurcation from relative equilibria to non-compact group actions: Skew products, meanders, and drifts. Doc. Math. J. DMV 1 (1996) 479-505. MR 1425301 (97k:58111)
  • 8. B. Fiedler and D. V. Turaev. Normal forms, resonances, and meandering tip motions near relative equilibria of Euclidean group actions. Arch. Rational Mech. Anal. 145 (1998) 129-159. MR 1664546 (99m:58171)
  • 9. M. J. Field. Symmetry Breaking for Compact Lie Groups. Memoirs of the Amer. Math. Soc. 574, Amer. Math. Soc., Providence, RI, 1996.
  • 10. W. Fulton and J. Harris. Representation Theory. Grad. Texts in Math. 129, Springer, New York, 1991. MR 1153249 (93a:20069)
  • 11. M. Golubitsky, I. N. Stewart, and D. Schaeffer. Singularities and Groups in Bifurcation Theory, Vol. II. Appl. Math. Sci. 69, Springer, New York, 1988. MR 950168 (89m:58038)
  • 12. J. Guckenheimer and P. Holmes. Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Appl. Math. Sci. 42, Springer, New York, Heidelberg, Berlin, 1990. MR 1139515 (93e:58046)
  • 13. J. E. Humphreys. Introduction to Lie algebras and representation theory. Graduate Texts in Mathematics 9, Springer-Verlag, New York, 1978. MR 499562 (81b:17007)
  • 14. J. S. W. Lamb. Local bifurcations in $ k$-symmetric dynamical systems. Nonlinearity 9 (1996) 537-557. MR 1384491 (97d:58172)
  • 15. J. S. W. Lamb and I. Melbourne. Bifurcation from discrete rotating waves. Arch. Rational Mech. Anal. 149 (1999) 229-270. MR 1726677 (2001h:37108)
  • 16. J. S. W. Lamb, I. Melbourne and C. Wulff. Bifurcation from periodic solutions with spatiotemporal symmetry, including mode interactions and resonances. J. Differential Equations 191 (2003) 377-407. MR 1978383 (2004h:37076)
  • 17. J. S. W. Lamb and J. A. G. Roberts. Time-reversal symmetry in dynamical systems: A survey. Physica D 112 (1998) 1-39. MR 1605826 (99b:58174)
  • 18. J. S. W. Lamb and C. Wulff. Reversible relative periodic orbits. J. Differential Equations 178 (2002) 60-100. MR 1878526 (2003f:37084)
  • 19. M. Roberts, C. Wulff and J. S. W. Lamb. Hamiltonian systems near relative equilibria. J. Differential Equations 179 (2002) 562-604. MR 1885680 (2003b:37082)
  • 20. F. Takens. Forced oscillations and bifurcations. Commun. Math. Inst. Univ. Utrecht 3 (1974) 1-59. MR 0478235 (57:17720)
  • 21. C. Wulff. Transitions from relative equilibria to relative periodic orbits. Doc. Math. J. DMV 5 (2000) 227-274. MR 1758877 (2001f:37128)
  • 22. C. Wulff, J. S. W. Lamb, and I. Melbourne. Bifurcation from relative periodic solutions. Ergodic Theory Dynam. Systems 21 (2001) 605-635. MR 1827120 (2002f:37088)
  • 23. C. Wulff and M. Roberts. Hamiltonian systems near relative periodic orbits. SIAM J. Appl. Dyn. Syst. 1 (2002) 1-43. MR 1893733 (2003h:37084)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37G40, 37G05, 37G15, 37C55

Retrieve articles in all journals with MSC (2000): 37G40, 37G05, 37G15, 37C55


Additional Information

Jeroen S. W. Lamb
Affiliation: Department of Mathematics, Imperial College London, London SW7 2AZ, United Kingdom
Email: jeroen.lamb@imperial.ac.uk

Ian Melbourne
Affiliation: Department of Mathematics and Statistics, University of Surrey, Guildford GU2 7XH, United Kingdom
Email: ism@math.uh.edu

DOI: https://doi.org/10.1090/S0002-9947-07-04314-0
Received by editor(s): November 15, 2005
Published electronically: April 17, 2007
Additional Notes: The first author would like to thank the UK Engineering and Physical Sciences Research Council (EPSRC), the Nuffield Foundation and the UK Royal Society for support during the course of this research.
The first and second authors would like to thank IMPA (Rio de Janeiro) for hospitality during a visit in which part of this work was done.
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society